ValleyAlmost 5 weeks ago I took Prednisone for a rash.  I had no idea it would turn into a five week disaster that is still not over.

The rash was truly horrible when I went to the clinic that day.  I had been scratching at myself all night and no cream had helped.  I tried to find a dermatologist to help but none were available for a week so I brought myself to a clinic which I thought could at least give me some relief until a specialist could take over.  The staff and doc at the clinic were great and I left hopeful with two prescriptions and a new cream to try.  Little did I know what lay ahead.

The prednisone was a step down pack,  You start with a high dose and then over a period of time go down to a low dose.  I had done this before and had no issues with it but there was a difference this time.  I had previously been on both anti depressants and and anti anxiety medications,  Those medications had shielded me from the effects of the prednisone.  Now there was no shield and boy did I react.  I went into a 5 week panic attack that still goes on now though it is a bit better.

At first I thought I was having a stroke as my arm went numb and my heart was pounding.  I had to go to the E.R. 3 times before I was admitted for a full stroke work up.  It was not a stroke and it was a reaction to the prednisone.  The prednisone was stopped in the hospital and I was told I would be ok in a few days but that wasn’t to be.

Days went by and this feeling of impending doom never left me.  I was in constant contact with my doctors, my psychologist, my pharmacist my pastor any one I could think of.  My doctor was talking to other doctors.  It was decided that the prednisone had to be out of my system and that what was happening now had to be psychosomatic.  I was scheduled to go away for 2 weeks I was afraid to go.  After talking it over with my team of professionals I went.  For the first day I was ok but slowly things began to creep back in and I made the decision to come home.  I had driven from Philadelphia to Ohio and then to Indiana so I was driving home from Indiana,  About 6 hours into the drive home I zoned out on the road and was pushing the car over 100 miles an hour.  A state trooper flagged me down which was a blessing as I may killed myself or someone else.

I did get home safely but the problem persisted.  By this time I was half out of my mind.  I couldn’t eat, food scared me, even drinking was hard.  I had gone down to eating mostly bread and water and my weight loss had come to about 30 pounds.  Something had to be done.

Finally I realized that the only help I could get would probably come from a psychiatrist.  A medication had messed with my brain some one who knew how the brain worked should know how to reverse this.  No psychiatrist could be found to help me.

Finally after speaking with a psychiatric nurse and my doctor it was decided that I should go to a local crisis center.  I wasn’t suicidal but I needed help.  I didn’t want to go but it seemed like the last alternative so I went.  I was thrown out.  I was treated rudely and down right meanly.  The doctor was annoyed I was even there,  He told me in essence that I should not have come and he would do nothing for me besides giving me phone numbers of other places to try.  I was pretty devastated.  It especially made me angry that he wouldn’t even listen to me.  If he had he could have guided me on what to do.  It was the psychiatric nurse from the hospital I was in that sent me to him,  He was mad at her too.

The psychiatric nurse did give me some advice that my own doctor was able to put in to action.  I was to drink a lot of water and Gatorade and begin to take Ativan.  You see the prednisone had never really left my system.  The psych  meds that I had previously been on had made my brain totally open to receiving and holding on to the drug.  There was no easy way was over this only through it.

So now I am taking half a milligram of Ativan in the morning and one milligram before bed.  I drink two quarts of water and one quart of Gatotade a day.  I spend a lot of time in the bathroom.  The Ativan has lessened the feelings of panic but has not taken it all away.  It may take awhile before this all washes out of my system but I have a drinking system down that finishes the liquids before 7 so when I go to bed at ten I”m not up all night relieving my bladder.  I don’t know when this will come to an end and this remains very frustrating.

On the bright side I have started to exercise and am still only able to eat small amounts of food, so the weight I desperately need to lose is coming off, however this is the hard way.  My name is on a waiting list to see an actual psychiatrist and I honestly have no idea when that will happen.  I hope soon as I have a feeling this does not have to be as hard as it is.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s